It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Lupus Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-01-2008, 06:34 AM   #1
Senior Member
(female)
 
Join Date: Nov 2005
Posts: 113
velvet rose HB User
prednisone is the most atrocious drug ever. how do you properly taper off?

To make a long story short, after months of my doctors thinking that I had fibromyalgia I was officially diagnosed with lupus 3-4 weeks ago. I have been on prednisone since June 18th and it feels like I've been on it for months. It is the single most POISONOUS drug that I have ever taken. I kid you not. I would rather die than to ever have to take this drug again. The side effects that I'm having are horrific. I thought I felt sick with lupus but this drug has made everything worse. The side effects and pain are SO bad that I feel like I'm dying a slow death. I'm not exaggerating. It's that bad. I was on 20 mg for a week, then went down to 10 mg and yesterday my doc tapered me down to 5 mg. The doc doesn't seem to fully understand the excruciating side effects I'm having and she thinks that I'm eager to get off the drug because of the rapid weight gain. Also, my doc is always so booked up that I won't be able to see her again for a month. My question to you all is, how long does it take to taper off of prednisone? How long do I need to be on 5 mg before I can reduce the dose or even get off of it? I cannot take this anymore.

Last edited by velvet rose; 07-01-2008 at 06:35 AM.

 
Old 07-01-2008, 01:25 PM   #2
Senior Veteran
(female)
 
Join Date: Nov 2004
Location: UK
Posts: 1,567
goldenwings HB User
Smile Re: prednisone is the most atrocious drug ever. how do you properly taper off?

Hello there,

I am so sorry you are experiencing problems. I personally have been on steroids for over 30 years, taking it each day. Firstly in massive doses and then getting myself onto maintenance doses so now I manage my own meds. For me as a younger person it was a life saver at a time when it was regarded as the only medication to take for the severity of my condition. I had SLE and also JRA and was extremely ill.

I am talking here as a person with SLE and not from a medical point of view and this is just my opinion. Steroids are invaluable for some people, but others don't get on with them at all. Having said that it is most unusual for it to have the effect it has had on you in such a short time. Weight loss will go when your body gets used to the medication but the other things you menition seem so very severe. I wonder if you are on other medications that might be having an adverse effect ? Lots of meds interact and can cause no end of serious side effects. Even OTC ones can cause a lot of problems. Always check on these before you buy them.

Just a bit of info for you if you haven't got it already :-

Corticosteroids - prednisone/prednisolone (UK) - are produced in the adrenal gland naturally. The function of this gland is to produce horomones that then regulate salt and water metabolism - a bit technical but bear with me - and is the source of adrenaline which is the thing that gives us the 'fight or flight' action we need in time of danger, stress or anything like that.

This function is inhibited by large doses of steroids and turns off when they are taken. The gland does recover but it does need time and if you stop taking steroids abruptly, this will then lresult in no cortisone in the body.

Most patients get very ill if they mistakenly stop their steroid therapy abruptly. When the dosage is reduced gradually, as it should be, then the adrenal gland gradually returns to full function. Once full function returns, the steroids can be completely discontinued.

Some people who have not been on prednisone for very long (usually less than one month) or who have tapered off with sufficient care that their adrenal gland is back to normal, can come off the drug completely.


I have highlighted the previous two paragraphs to draw attention to the fact that you can manage to get off it without too many problems especially as you have only been on it for a short time. I am by no means though advocating that you do come off it without first consulting your doctor. Also remember that you do not have to take any meds that you feel uncomfortable with. It is your body and you should have control of what happens to it. All medications and treatments need to be discussed thoroughly. There are other things that can be taken so again discuss the options with her.

I do hope this information is of use to you. I hope you begin to feel better soon. Take care.

goldenwings
__________________
I am not a medical doctor, I only speak from my own experience of the illnesses I discuss here.

Last edited by goldenwings; 07-01-2008 at 01:47 PM.

 
Sponsors Lightbulb
   
Old 07-01-2008, 04:59 PM   #3
Senior Veteran
(female)
 
Glojer's Avatar
 
Join Date: Mar 2005
Location: St. Louis, Mo. USA
Posts: 3,692
Glojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB User
Re: prednisone is the most atrocious drug ever. how do you properly taper off?

Just wanted to help you with some of my personal experience, but Goldenwings is my prednisone guru. She helped me a great deal when I started taking it. It seems that you are having an extreme reaction to prednisone to me, as golden said maybe it is reacting with some other drug you are taking. I am the poster child for prednisone, I have had very good luck with it although I would like to not take it. Once you are down to 5mgs. and with your docs ok you should be able to taper off 1mg. every week until totally off the drug. I believe when my husband had to take it, he was able to stop at 5mgs. because he took it for a short duration. I take 4mgs. as my maintenence dose, and would still like to go back down to 3 but don't think that will happen.

With this kind of a reaction, being this uncomfortable with the drug I would insist the doc take me off it. There are other drugs available.

Glojer

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Prednisone Withdrawal petluv Open to All Other Health Topics 3 12-18-2006 06:19 AM
Question on prednisone singer1 Asthma 10 09-02-2006 10:42 AM
Prednisone Taper - how quick? effects? Sun_Shine Lupus 2 02-02-2006 01:41 AM
anyone been on prednisone??? sinnister81 Brain & Nervous System Disorders 8 01-21-2006 07:58 PM
Help with Prednisone!!!! Nicole1005 Drug Interactions / Side Effects 3 07-29-2005 01:41 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



VeeJ (172), ladybud (43), AngelicBrat (16), luca689 (7), ksp (6), neveragain444 (6), luvinmusiq (5), Daisygrace (4), brooklyngirl (4), paperbgprinces (3)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (896), Titchou (832), janewhite1 (823), Gabriel (757), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 02:04 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!